Drought, Big Stone
- When
- July 18, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Big Stone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
Below average rainfall in June continued in July across Big Stone and Traverse Counties. Precipitation deficit of three to five inches of precipitation since June 1st caused D2 Severe Drought conditions to develop by the middle of July.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Below average rainfall in June continued in July across Big Stone and Traverse Counties. Precipitation deficit of three to five inches of precipitation since June 1st caused D2 Severe Drought conditions to develop by the middle of July. D2 Severe Drought expanded in areal coverage by the end of July due to dry conditions and above normal temperatures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 17, 11:49 PM CST, 11 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1249 AM CDT Tue Jul 18 2023 .UPDATE... Issued at 1246 AM CDT Tue Jul 18 2023 See below for an aviation forecast discussion for the 06Z TAFs. UPDATE Issued at 907 PM CDT Mon Jul 17 2023 No major changes made to the forecast this evening. Thunderstorm activity currently over far southwestern South Dakota still looks to have the potential to skirt the southwestern part of the CWA later tonight, but for the most part will stay south. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 229 PM CDT Mon Jul 17 2023 A sprawling surface high pressure is producing a mostly sunny sky with a few patches of fair weather cumulus clouds. Low level moisture is return on the backside of the surface high with dew points in western Nebraska reaching the 60s. Still anticipating thunderstorms developing over eastern Montana, or near a surface trough later this afternoon. The convection should track southeast along the moisture gradient this evening and through the overnight hours. The convection may reach the western, or mostly likely the southwestern portion of the CWA after 3Z. While instability is lacking over this CWA, deep layer shear, along with upper level support may be enough to produce a few stronger storms over the I-90 corridor. High winds may be the main threat, but can not rule out the potential for quarter size hail. Additional thunderstorms will be possible during the morning hours, mainly along the Missouri River valley. Depending on model used, a weak LLJ may produce the additional storms, or perhaps another shortwave will track southeast across the region. Either way, kept pops ongoing into the mid morning hours for now. Additional strong storms may be possible Tuesday afternoon ahead a surface warm front, or ahead of an EML. Modest instability and shear may produce quarter size hail and 60 mph winds. The severe threat is best between the Missouri and James River valley. Instability wanes as convection moves east into MN Tuesday evening. .LONG TERM...(Wednesday through Monday) Issued at 229 PM CDT Mon Jul 17 2023 The extended period opens on Wednesday in the wake of a cold fropa and the glance of an upper low moving through ND and MN. Drier air in the mid levels in the afternoon coupled with good west to northwest mixing with vertically stacked north to northwest winds will lead to the breeziest day of the period. However, lowered gusts from NBM given the lack of strong mid level winds - maxing out at 35 kts at 700 mb. Could see a few gusts west river in the 40+ mph near-advisory range but expect those to be isolated. Sfc high pressure builds in Wednesday night. Other than a few brief periods (Sat night/Monday) where shortwave energy may ride over an upper ridge and into the Dakotas, the forecast looks dry with no potential for even a passing shower. Temperatures will climb into the weekend as the upper ridge transitions farther east. Persistent upper level flow out of the northwest through Sunday, though, could see the return of some smoke from Canadian fires which would moderate the potential for 85+ degree highs. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1246 AM CDT Tue Jul 18 2023 Terminals KABR,KATY,KPIR,KMBG Will see the potential for a couple rounds of precipitation during the period. The first will affect mainly south central South Dakota into the early overnight hours, with the second possibly affecting the eastern CWA late Tuesday afternoon into Tuesday evening. There will likely be periods of MVFR vsbys with the precipitation. Otherwise, VFR conditions will prevail elsewhere overnight and through the day Tuesday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...SD LONG TERM...Wise AVIATION...Dorn
Hazardous Weather Outlook National Weather Service Aberdeen SD 409 AM CDT Mon Jul 17 2023 SDZ015-033>036-045-048-051-181200- Dewey-Stanley-Sully-Hughes-Hyde-Jones-Lyman-Buffalo- 409 AM CDT Mon Jul 17 2023 /309 AM MDT Mon Jul 17 2023/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Thunderstorms will move to the southeast through western South Dakota this evening and into the overnight hours. The greatest threat for severe thunderstorms will be southwest of a line from Faith, to Pierre, to Chamberlain. The strongest storms could produce hail to the size of golfballs and winds of 60 to 70 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible Tuesday into Tuesday evening. There is uncertainty on whether storms develop and where they may occur. Some of the storms could be severe, producing hail over the size of quarters and winds over 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. MNZ039-046-SDZ003>011-016>023-037-181200- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel-Hand- 409 AM CDT Mon Jul 17 2023 /309 AM MDT Mon Jul 17 2023/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A few thunderstorms are possible after midnight tonight, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible Tuesday into Tuesday evening. There is uncertainty on whether storms develop and where they may occur. Some of the storms could be severe, producing hail over the size of quarters and winds over 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SRF
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125485, 1125486.